Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 5, 2021Broadwater County, Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 5, 2021, 5:13 PM MDT for Broadwater County, Jefferson County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2021, 5:13 PM MDT (23:13 UTC)
Expired
Aug 5, 2021, 5:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT
Hail
0.00 in
Wind
40

Counties Broadwater County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 151 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS85 KTFX 052313
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Thu Aug 5 2021
 
MTZ014-052>055-052345-
Broadwater MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
513 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southern Lewis and
Clark, Broadwater, south central Meagher, Jefferson and northern
Gallatin Counties through 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Bow to near Manhattan to 8 miles
northwest of Livingston. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Townsend, Boulder, Belgrade, Three Forks, Manhattan, Toston, Basin,
Wickes, Rimini, Alhambra, Corbin, Ringling, Elkhorn State Park,
Missouri Headwaters State Park, Logan, Radersburg, Maudlow, Elk Park,
Silos and Trident.

This includes the following highways...
 Interstate 15 between mile markers 134 and 182.
 Interstate 90 near mile marker 259, and between mile markers 261 and
303.
 Highway 12 between mile markers 1  and 23, and between mile markers
70 and 109.
 Highway 287 between mile markers 88 and 97.
 Highway 89 between mile markers 38 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

If on or near Canyon Ferry Lake, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4633 11254 4633 11246 4641 11232 4651 11230
      4639 11121 4620 11048 4619 11078 4568 11080
      4598 11245 4602 11244 4605 11248 4608 11246
      4613 11252 4618 11251 4618 11257 4624 11260
TIME...MOT...LOC 2312Z 206DEG 28KT 4606 11265 4591 11133 4575 11069 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:57 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 2:57 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
257 PM MDT Thu Aug 5 2021

.SYNOPSIS...
A weather disturbance will move across southern Montana tonight,
resulting in scattered showers and thunderstorms over Central and
Southwest MT. Afternoon temperatures will be a bit cooler than then
they have been starting on Friday, with the cooling trend continuing
through the weekend. There is a good chance for rain over North
Central MT on Sunday, but warm and dry conditions return by the
middle of next week.

&&

.DISCUSSION...
Tonight through Saturday...Several upper level disturbances will
move across Southwest MT tonight through Friday. As a result,
expect periods of showers and thunderstorms in this region. The
main impact will be brief heavy rainfall and lightning. Afternoon
temperatures will slowly cool down a bit from Friday into
Saturday.

Sunday and Monday...The GFS and EC show an upper level trof moving
through the region, but differ in the timing and how widespread
the heavier the precipitation will be. Overall, there is the
potential for rainfall of greater than 0.25 inches over a good
portion of North Central MT, with the isolated amounts around 1
inch possible. Depending on how early in the day the precipitation
develops, temperatures could be much cooler than currently
forecast on Sunday over North Central MT. Overall, the
precipitation should exit the region by Monday.

Tuesday through Thursday...Expect another period of very warm
temperatures to develop over the region. There is the potential
that afternoon temperatures could be well into the 90s once again
by next Wed or Thur, depending on how fast the warmer air moves
back in. Additionally, overall mostly dry conditions are
expected during this period. Brusda

&&

.AVIATION...
1150 AM MDT Thu Aug 5 2021 (05/18Z TAF period)

Main concern is areas of smoke and thunderstorms today. A new band
of smoke will move through the region this afternoon/evening,
reducing visibility. Thunderstorms will develop over Southwest MT
this afternoon, and gradually spread northward into Central MT and
diminish early this evening. Mountains/passes will generally be
obscured by smoke through the period. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.FIRE WEATHER...
The Red Flag Warning will continue into the evening, however the
probability of a dry thunderstorm is getting less, as most storms
are producing some rainfall.

The next main concern is the winds on Sunday ahead of a strong
cold front. Temperatures will be cooler and humidity higher, so
no highlights planned for in our area. Additionally, the
probability of rainfall exceeding 0.25 inches is greater than 50
percent over along the Highway 2 corridor from Cut Bank to Harlem.
Brusda

&&

.HYDROLOGY...
There is a small probability, generally less than 10 percent, of
a slow moving thunderstorm producing heavy rainfall that could
cause some flooding issues over Southwest MT tonight and again on
Friday. At this time the main concern area would be urban
locations. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  88  58  86 /  20  30   0   0
CTB  59  86  56  80 /  10  20   0   0
HLN  60  86  58  89 /  80  60  10   0
BZN  55  80  51  86 /  60  80  30   0
WYS  48  68  40  73 /  70  90  50  10
DLN  52  72  48  81 /  70  90  20   0
HVR  63  90  60  87 /  20  30  20   0
LWT  58  83  56  84 /  30  50  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Helena and Townsend
Ranger Districts of the Helena National Forest...Lincoln Ranger
District of the Helena National Forest.

Red Flag Warning until midnight MDT tonight Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 5, 4:09 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Thu Aug 5 2021

MTZ014-052-052300-
Jefferson MT-Central and Southern Lewis and Clark MT-
409 PM MDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of southern Lewis and
Clark and northwestern Jefferson Counties through 500 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm over
Basin, or 8 miles west of Boulder, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Basin, Wickes, Rimini, Alhambra, Corbin, Clancy and Jefferson City.

This includes Interstate 15 between mile markers 147 and 163, and
between mile markers 167 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4640 11234 4641 11232 4644 11232 4657 11226
      4647 11180 4617 11225 4622 11243
TIME...MOT...LOC 2209Z 215DEG 20KT 4626 11229

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 5, 4:23 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
423 PM MDT Thu Aug 5 2021

MTZ014-015-052-053-055-052315-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-
423 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southern Lewis and
Clark, southwestern Broadwater, northeastern Madison, Jefferson and
northern Gallatin Counties through 515 PM MDT...

At 421 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Bow to 21 miles south of
Livingston. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bozeman, Boulder, Belgrade, Three Forks, Manhattan, Whitehall, Pony,
Basin, Toston, Harrison, Missouri Headwaters State Park, Cardwell,
Radersburg, Four Corners, Amsterdam, Trident, Madison Buffalo Jump
State Park, Wickes, Bozeman Hot Springs and Gallatin Gateway.

This includes the following highways...
 Interstate 15 between mile markers 133 and 174.
 Interstate 90 between mile markers 235 and 321.
 Highway 12 between mile markers 89 and 109.
 Highway 191 between mile markers 61 and 87.
 Highway 287 between mile markers 66 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 11254 4635 11249 4633 11246 4641 11232
      4646 11230 4594 11079 4560 11080 4559 11086
      4553 11086 4552 11092 4536 11092 4534 11105
      4583 11240 4618 11251 4617 11256 4623 11260
TIME...MOT...LOC 2221Z 214DEG 29KT 4605 11268 4536 11072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CMC
Special weather statement, Aug 5, 4:54 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Great Falls MT
454 PM MDT Thu Aug 5 2021

MTZ014-052-053-052330-
Broadwater MT-Jefferson MT-Central and Southern Lewis and Clark MT-
454 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southeastern Lewis
and Clark, northwestern Broadwater and northeastern Jefferson
Counties through 530 PM MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Basin to near Montana City.
Movement was northeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Helena, East Helena, Montana City, Rimini, Alhambra, Spring Meadow
Lake State Park, Clancy and Austin.

This includes the following highways...
 Interstate 15 between mile markers 178 and 196.
 Highway 12 between mile markers 29 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4655 11231 4665 11227 4667 11170 4640 11186
      4641 11232
TIME...MOT...LOC 2253Z 216DEG 23KT 4646 11230 4651 11200

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMC
Local storm report, Aug 5, 5:12 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
512 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     10 WSW GRANT            44.94N 113.25W
08/05/2021  M51 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION BRRM8 BRENNER RAWS.

&&

BRUSDA
Special weather statement, Aug 5, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT Thu Aug 5 2021

MTZ014-052>055-052345-
Broadwater MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-Meagher MT-
513 PM MDT Thu Aug 5 2021

...Strong thunderstorms will impact portions of southern Lewis and
Clark, Broadwater, south central Meagher, Jefferson and northern
Gallatin Counties through 545 PM MDT...

At 512 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Silver Bow to near Manhattan to 8 miles
northwest of Livingston. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Townsend, Boulder, Belgrade, Three Forks, Manhattan, Toston, Basin,
Wickes, Rimini, Alhambra, Corbin, Ringling, Elkhorn State Park,
Missouri Headwaters State Park, Logan, Radersburg, Maudlow, Elk Park,
Silos and Trident.

This includes the following highways...
 Interstate 15 between mile markers 134 and 182.
 Interstate 90 near mile marker 259, and between mile markers 261 and
303.
 Highway 12 between mile markers 1  and 23, and between mile markers
70 and 109.
 Highway 287 between mile markers 88 and 97.
 Highway 89 between mile markers 38 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4633 11254 4633 11246 4641 11232 4651 11230
      4639 11121 4620 11048 4619 11078 4568 11080
      4598 11245 4602 11244 4605 11248 4608 11246
      4613 11252 4618 11251 4618 11257 4624 11260
TIME...MOT...LOC 2312Z 206DEG 28KT 4606 11265 4591 11133 4575 11069

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CMC
Local storm report, Aug 5, 5:13 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
513 PM MDT THU AUG 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     5 ENE DILLON            45.25N 112.55W
08/05/2021  M48 MPH          BEAVERHEAD         MT   ASOS

            ASOS STATION KDLN DILLON AIRPORT.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXToole48 min
Aug 4, 6:12 PM MDTSpecial Weather StatementTFXMeagher33 min
Aug 4, 6:23 PM MDTSpecial Weather StatementTFXCascade52 min
Aug 4, 6:30 PM MDTSpecial Weather StatementTFXCascade30 min
Aug 4, 6:31 PM MDTSpecial Weather StatementTFXToole44 min
Aug 4, 6:36 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole24 min
Aug 4, 6:42 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 4, 6:55 PM MDTSpecial Weather StatementTFXCascade35 min
Aug 4, 6:55 PM MDTSevere Thunderstorm WarningTFXLiberty, Toole35 min
Aug 4, 7:01 PM MDTSpecial Weather StatementTFXTeton29 min
Aug 4, 7:02 PM MDTSpecial Weather StatementTFXTeton28 min
Aug 4, 7:16 PM MDTSpecial Weather StatementTFXLiberty44 min
Aug 4, 7:28 PM MDTSpecial Weather StatementTFXJudith Basin32 min
Aug 4, 7:35 PM MDTSpecial Weather StatementTFXCascade25 min
Aug 4, 7:40 PM MDTSpecial Weather StatementTFXChouteau50 min
Aug 4, 7:44 PM MDTSpecial Weather StatementTFXTeton31 min
Aug 4, 7:48 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 4, 7:53 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 4, 7:55 PM MDTSpecial Weather StatementTFXPondera50 min
Aug 4, 7:56 PM MDTSpecial Weather StatementTFXCascade34 min
Aug 4, 8:03 PM MDTSpecial Weather StatementTFXCascade27 min
Aug 4, 8:06 PM MDTSpecial Weather StatementTFXChouteau39 min
Aug 4, 8:07 PM MDTSpecial Weather StatementTFXTeton23 min
Aug 4, 8:09 PM MDTSpecial Weather StatementTFXGlacier51 min
Aug 4, 8:15 PM MDTSpecial Weather StatementTFXTeton30 min
Aug 4, 8:23 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:30 PM MDTSpecial Weather StatementTFXLiberty45 min
Aug 4, 8:36 PM MDTSpecial Weather StatementTFXChouteau24 min
Aug 4, 8:37 PM MDTSpecial Weather StatementTFXJudith Basin23 min
Aug 4, 8:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 4, 8:47 PM MDTSpecial Weather StatementTFXToole43 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXCascade26 min
Aug 4, 8:49 PM MDTSpecial Weather StatementTFXLiberty41 min
Aug 4, 8:52 PM MDTSpecial Weather StatementTFXFergus38 min
Aug 4, 8:53 PM MDTSpecial Weather StatementTFXGlacier37 min
Aug 4, 8:57 PM MDTSpecial Weather StatementTFXChouteau33 min
Aug 4, 9:40 PM MDTSpecial Weather StatementTFXToole65 min
Aug 5, 12:54 PM MDTSpecial Weather StatementTFXBeaverhead51 min
Aug 5, 1:22 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 5, 1:39 PM MDTSpecial Weather StatementTFXBeaverhead36 min
Aug 5, 2:31 PM MDTSpecial Weather StatementTFXMadison59 min
Aug 5, 2:54 PM MDTSpecial Weather StatementTFXMadison66 min
Aug 5, 3:45 PM MDTSpecial Weather StatementTFXDeer Lodge15 min
Aug 5, 3:46 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Aug 5, 4:07 PM MDTSpecial Weather StatementTFXGallatin, Jefferson38 min
Aug 5, 4:09 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 5, 4:23 PM MDTSpecial Weather StatementTFXGallatin, Jefferson52 min
Aug 5, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 5, 5:07 PM MDTSevere Thunderstorm WarningTFXLewis and Clark38 min
Aug 5, 5:35 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 5, 5:37 PM MDTSpecial Weather StatementTFXBroadwater23 min
Aug 5, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.